Alert archive / Kansas / Areal Flood Warnings in 2017

Areal Flood Warning 4, NWS Topeka, KS

August 22, 2017Douglas County, Franklin County, Osage County, Kansas

NWS Topeka, KS issued this areal flood warning at Aug 22, 2017, 8:34 AM CDT for Douglas County, Franklin County, Osage County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2017, 8:34 AM CDT (13:34 UTC)
Expired
Aug 22, 2017, 12:30 PM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Franklin County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 76 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Aug 22, 6:31 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 22, 6:31 AM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
631 AM CDT Tue Aug 22 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 413 AM CDT Tue Aug 22 2017

At 09Z WV imagery shows upper trof pivoting through the area pushing
along surface cold boundary through north central and northeast
Kansas at this hour.  LLJ is in the process of veering to the east
of the area providing convergence for showers and storms with very
heavy rainfall (common amounts of 2-4 inches in some areas) over
very southern and southeastern portions of the area into west
central Missouri. Cold boundary is ushering in a very much needed
dry airmass shunting modified tropical airmass to the east and
southeast of the area.  A narrow band of low level stratus will move
in behind the front but shouldn't be long lasting as clearing will
take place quickly into the morning on Tuesday over the region as
high pressure settles into the area.  Lingering showers in
southeastern portions of the CWA should exit completely after mid
morning time frame.

Northwest flow regime aloft will take hold with modified Canadian
airmass cooling high temps Tuesday and Wednesday into the low to mid
80s.  With dry dewpoints, low temps on Tuesday night could dip into
the mid 50s especially near the KS/NE border.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Aug 22 2017

The long term forecast features northwest flow with mid level ridge
in place and main Westerly energy well north of the area.  A few
minor embedded waves could help upslope flow induced storms on the
foothills of the Rockies move off into the High Plains into central
portions of KS/NE.  Most long range guidance at this time keeps
weaker flow aloft in place and instability well west of the area.
Therefore, only small chance POPs are in the forecast and mainly for
western portions of the CWA Friday and Saturday time frames perhaps
carrying into Sunday.

Overall, temps for the period will be slightly below normal in the
low to mid 80s and lows near normal in the low to mid 60s.  An
overall dry pattern will still be welcome in light of recent
rainfalls.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 631 AM CDT Tue Aug 22 2017

Stratus at MVFR/IFR interface is a bit more widespread than models
suggest and will keep a mention of a lower cig for a few hours.
VFR conditions then anticipated for the remainder of the forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 AM CDT this morning for KSZ024-026-
038>040-054>056-058-059.

&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, Aug 22, 5:54 AM CDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
554 AM CDT Tue Aug 22 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-231100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
554 AM CDT Tue Aug 22 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms continue across portions of east
central Kansas through early morning. Heavy rainfall overnight
has resulted in flash flooding over eastern portions of the area.
Rainfall totals have ranged anywhere from 1 to 6 inches in these
areas. An additional inch is still expected over portions of east
central Kansas through mid morning. A Flash Flood Watch also
remains in effect through Tuesday morning for the eastern and
southeastern portions of the outlook area.

Minor flooding is forecast along the Wakarusa River in Shawnee and
Douglas counties today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 22, 7:29 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
729 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       7 WNW PAULINE           39.02N 95.80W
08/22/2017  M2.89 INCH       SHAWNEE            KS   NWS EMPLOYEE

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Aug 22, 7:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
08/22/2017  E3.41 INCH       SHAWNEE            KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Aug 22, 7:38 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
738 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     FLASH FLOOD      1 E SILVER LAKE         39.10N 95.84W
08/22/2017                   SHAWNEE            KS   TRAINED SPOTTER

            NW HODGES ROAD FROM 35TH STREET TO HIGHWAY
            24 IS APPROXIMATELY 2 FEET UNDER WATER.

&&

BAERG
Local storm report, Aug 22, 7:54 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
754 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 AM     HEAVY RAIN       4 E CENTROPOLIS         38.71N 95.27W
08/22/2017  E8.00 INCH       FRANKLIN           KS   LAW ENFORCEMENT

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Aug 22, 7:56 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
756 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     HEAVY RAIN       5 N POMONA              38.68N 95.45W
08/22/2017  E5.50 INCH       FRANKLIN           KS   LAW ENFORCEMENT

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Aug 22, 8:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
802 AM CDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       1 SSW OTTAWA            38.60N 95.28W
08/22/2017  E5.60 INCH       FRANKLIN           KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:36 PM CDTFlash Flood WarningTOPJefferson6 hr
Aug 21, 7:49 PM CDTSpecial Weather StatementTOPJackson26 min
Aug 21, 7:59 PM CDTSpecial Weather StatementTOPShawnee31 min
Aug 21, 8:12 PM CDTSpecial Weather StatementTOPWabaunsee33 min
Aug 21, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Shawnee20 min
Aug 21, 8:45 PM CDTSpecial Weather StatementTOPJefferson30 min
Aug 21, 9:09 PM CDTSpecial Weather StatementTOPDouglas36 min
Aug 21, 9:13 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson34 min
Aug 21, 9:30 PM CDTSpecial Weather StatementTOPLyon30 min
Aug 21, 9:55 PM CDTFlash Flood WarningTOPJackson, Jefferson4 hr
Aug 21, 10:03 PM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee, Wabaunsee4 hr
Aug 22, 12:01 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage, Shawnee6 hr
Aug 22, 1:28 AM CDTAreal Flood AdvisoryTOPFranklin3 hr
Aug 22, 1:51 AM CDTFlash Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee4 hr
Aug 22, 2:29 AM CDTSpecial Weather StatementTOPDouglas, Jefferson, Shawnee31 min
Aug 22, 3:32 AM CDTFlash Flood WarningTOPFranklin4 hr
Aug 22, 4:57 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage3 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPDouglas27 hr
Aug 22, 5:03 AM CDTRiver Flood WarningTOPShawnee22 hr
Aug 22, 5:33 AM CDTAreal Flood WarningTOPDouglas, Jackson, Jefferson, Shawnee3 hr
Aug 22, 5:46 AM CDTFlash Flood WarningTOPDouglas, Franklin, Osage3 hr
Aug 22, 7:29 AM CDTAreal Flood WarningTOPFranklin3 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin47 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPFranklin, Osage40 hr
Aug 22, 8:22 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Aug 22, 10:47 AM CDTAreal Flood WarningTOPFranklin118 min
Aug 22, 12:16 PM CDTAreal Flood WarningTOPDouglas, Franklin, Osage8 hr

Nearby

Areal Flood Warnings in Kansas, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.